Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 93, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2005, 5:59 PM EDT for Smyth County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2005, 5:59 PM EDT (21:59 UTC)
- Expired
- Jul 28, 2005, 6:34 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 282159 SVRRNK VAC173-282230- /O.NEW.KRNK.SV.W.0093.050728T2159Z-050728T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 559 PM EDT THU JUL 28 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA * UNTIL 630 PM EDT * AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF MARION...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... MARION... SUGAR GROVE... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3684 8157 3668 8157 3678 8127 3686 8133 $$ WP
2 follow-up statements
000 WWUS51 KRNK 282214 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 614 PM EDT THU JUL 28 2005 VAC173-282230- /O.CON.KRNK.SV.W.0093.000000T0000Z-050728T2230Z/ SMYTH VA- 614 PM EDT THU JUL 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EDT FOR SMYTH COUNTY... AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SUGAR GROVE...MOVING EAST AT 25 MPH. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3684 8157 3668 8157 3678 8127 3686 8133 $$ WP
000 WWUS51 KRNK 282234 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 633 PM EDT THU JUL 28 2005 VAC173-282243- /O.EXP.KRNK.SV.W.0093.000000T0000Z-050728T2230Z/ SMYTH VA- 633 PM EDT THU JUL 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY EXPIRED AT 630 PM EDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED SMYTH COUNTY. TREES WERE REPORTED DOWN IN CHILHOWIE AT 600 PM. IF YOU LIVE IN SOUTHERN SMYTH COUNTY...INCLUDING SUGAR GROVE...AND HAD WIND DAMAGE...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3684 8157 3668 8157 3678 8127 3686 8133 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 28, 3:01 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT THU JUL 28 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... WAVE FORMING ALONG SURFACE BOUNDARY DRAPED DOWN ACROSS THE CENTRAL CAROLINAS TO INTENSITY LATER TODAY AND THIS EVENING. BOTH 12Z NAM AND GFS MODELS PAINTING BULLSEYE OF SIGNIFICANT PRECIPITATION TOWARD SOUTHSIDE VA/NW NC PIEDMONT TONIGHT. THINKING THIS FEEDBACK PROBLEM WITH MODELS HAS TO DO WITH OVER INTENSIFICATION OF WAVE LEADING TO STRONGER MOISTURE CONVERGENCE AND HIGHER PRECIPITABLE WATER VALUES. WITH THAT IN MIND...WILL CUT BACK ON RAINFALL AMOUNTS OVERNIGHT WHILE GOING WITH LIKELY TO CATEGORICAL POPS AND MENTION HEAVY RAIN THIS EVENING. MODELS DIFFER ON SOLUTION INTO FRIDAY NIGHT. NAM PUSHING FRONT AND PCPN TO THE EAST COAST AS WAVE MOVES NORTH FRIDAY EVENING. GFS KEEPS BOUNDARY OVER CENTRAL VA/NC WITH ANOTHER WAVE TRACKING THROUGH EASTERN CWA THEN FINALLY PUSHES FRONT AND PCPN TO THE EAST COAST ON SATURDAY. BASED ON MODEL JET STRUCTURE...GFS MAYBE RIGHT. THEN AGAIN NAM COULD BE RIGHT WITH WESTERLY FLOW FOLLOWING WAVE PASSAGE. WILL TAKE A COMPRISE BETWEEN THESE TWO MODELS SOLUTIONS KEEPING HIGHEST POPS TOWARD SE CWA. WITH LIKELY TO CATEGORICAL POPS IN THE AREA...DAYTIME HIGH TEMPERATURES WILL BE BELOW NORMAL BY 10 OR SO DEGREES. THICKENING CLOUD COVER OVERNIGHT WILL RESULT IN LITTLE DIURNAL TEMPERATURE DROP...THEREFORE OVERNIGHT LOWS WILL BE NEAR NORMAL. && .LONG TERM (SATURDAY THROUGH THURSDAY)... UPPER LEVEL PATTERN TO REMAIN RATHER STAGNANT OVER THE WEEKEND AND INTO NEXT WEEK...UPPER LEVEL RIDGE OVER WESTERN USA...TROUGH ACROSS THE OH/TN/S MS VALLEY...UPPER LEVEL RIDGE OFF THE SE COAST/BERMUDA. THE TROUGH AND SE COASTAL RIDGE WILL CONTINUE TO BRING MOISTURE IN FROM THE GULF TO THE MID AND UPPER LEVELS. LOWER LEVELS WILL SEE MORE DRY AIR ADVECTING IN FROM THE NORTHEAST. THE FOCUS FOR PCPN WILL BE DETERMINED BY THE POSITION OF ANY SURFACE FRONT AND WAVES RIDING ALONG THIS BOUNDARY. CURRENT FRONT IS EXPECTED TO MOVE TO THE EAST COAST TODAY THEN EVENTUALLY WASHOUT BY MONDAY. A SECOND FRONT IS EXPECTED TO APPROACH THE AREA BY THE MIDDLE OF NEXT WEEK...BUT WITH STAGNANT PATTERN...NOT EXPECTING FRONT TO ENTER THE REGION. WITH TODAYS SURFACE FRONT SOUTH OF THE AREA THROUGH THE WEEKEND...BEST CHC FOR SCT SHOWERS WILL BE ALONG THE NC/VA BORDER. ALSO...TEMPERATURES WILL BE COOLER THAN NORMAL AS NORTHEASTERLY FLOW CONTINUES TO FILTER IN SOME COOLER AIR. ONCE FRONT WASHES OUT AND NORTHEASTERLY FLOW WEAKENS BY MID WEEK...TEMPERATURES WILL RETURN TO NORMAL. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS/RCS
Hazardous weather outlook, Jul 28, 3:46 PM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT THU JUL 28 2005 NCZ003>006-019-020-VAZ032-043-044-058-292000- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-HALIFAX- 346 PM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS THE AREA LATER THIS AFTERNOON AND INTO THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS.THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... NCZ001-002-018-VAZ015-016-292000- ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL- 346 PM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS BY LATE THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING WINDS...HAIL AND LOCALLY VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045- 292000- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 346 PM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS THE AREA THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jul 28, 3:55 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 355 PM EDT THU JUL 28 2005 VAZ019-WVZ045-282100- ALLEGHANY VA-GREENBRIER- 355 PM EDT THU JUL 28 2005 A BAND OF STRONG THUNDERSTORMS WAS PRODUCING VERY HEAVY RAIN OVER INTERSTATE HIGHWAY 64 FROM SOUTHERN GREENBRIER COUNTY...EASTWARD PAST COVINGTON INTO EASTERN ALLEGHANY HIGHWAY. THE HEAVY RAIN ALONG THIS STRETCH OF THE INTERSTATE WILL MAKE TRAVEL HAZARDOUS. THE QUANTITY OF RAIN THAT HAS FALLEN WILL RESULT IN VERY POOR VISIBILITY BEHIND TRACTOR TRAILERS. IN ADDITION...VEHICLES TRAVELLING TOO FAST FOR CONDITIONS ARE LIKELY TO EXPERIENCE HYDROPLANING. IF YOU MUST TRAVEL ON I-64 BETWEEN NOW AND ABOUT 5 PM...DRIVE SLOWLY AND KEEP YOUR LIGHTS ON. BS
Local storm report, Jul 28, 3:57 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 6 E COVINGTON CITY 37.78N 79.87W
07/28/2005 0.75 INCH ALLEGHANY VA TRAINED SPOTTER
IN THE TOWN OF LOWMOOR
&&
WPERRYLocal storm report, Jul 28, 4:09 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 6 E COVINGTON CITY 37.78N 79.87W
07/28/2005 1.75 INCH ALLEGHANY VA PUBLIC
IN THE TOWN OF LOWMOOR.
0407 PM HAIL 6 E COVINGTON CITY 37.78N 79.87W
07/28/2005 1.25 INCH ALLEGHANY VA PUBLIC
IN THE TOWN OF LOWMOOR.
&&
WPERRYLocal storm report, Jul 28, 4:50 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG COLLIERSTOWN 37.77N 79.58W
07/28/2005 ROCKBRIDGE VA LAW ENFORCEMENT
TREES DOWN
0425 PM HAIL COLLIERSTOWN 37.77N 79.58W
07/28/2005 1.00 INCH ROCKBRIDGE VA LAW ENFORCEMENT
&&
WPERRYLocal storm report, Jul 28, 5:19 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 3 W BUENA VISTA CITY 37.73N 79.42W
07/28/2005 ROCKBRIDGE VA LAW ENFORCEMENT
TREES DOWN ALONG INTERSTATE 81.
0450 PM TSTM WND DMG 1 W BUENA VISTA CITY 37.73N 79.39W
07/28/2005 ROCKBRIDGE VA LAW ENFORCEMENT
TREES DOWN.
&&
WPERRYLocal storm report, Jul 28, 5:52 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL COLLIERSTOWN 37.77N 79.58W
07/28/2005 1.25 INCH ROCKBRIDGE VA EMERGENCY MNGR
0425 PM TSTM WND DMG COLLIERSTOWN 37.77N 79.58W
07/28/2005 ROCKBRIDGE VA EMERGENCY MNGR
NUMEROUS TREES DOWN. WINDOWS BLOWN OUT IN HOUSES.
&&
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:06 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 11 min |
| Jul 28, 2:34 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 44 min |
| Jul 28, 3:33 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 46 min |
| Jul 28, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 55 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.